Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

November 10, 2021Coffey County, Kansas

NWS Topeka, KS issued this special weather statement at Nov 10, 2021, 6:20 PM CST for Coffey County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2021, 6:20 PM CST (00:20 UTC)
Expired
Nov 10, 2021, 6:45 PM CST
In force
25 min
Issued by
NWS Topeka, KS
Hail
0.25 in
Wind
40

County Coffey County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS83 KTOP 110020
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
620 PM CST Wed Nov 10 2021
 
KSZ058-110045-
Coffey-
620 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of Coffey County through
645 PM CST...

At 619 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Beto Junction to 3 miles southwest of Gridley.
Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Burlington, Lebo, Waverly, New Strawn, Gridley, John Redmond
Reservoir and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
east central Kansas.

&&

LAT...LON 3815 9596 3841 9592 3840 9551 3826 9551
      3826 9552 3813 9552 3804 9553 3804 9596
TIME...MOT...LOC 0019Z 247DEG 45KT 3844 9573 3806 9593 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 2:56 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 10, 2:56 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
256 PM CST Wed Nov 10 2021

.DISCUSSION...
Issued at 255 PM CST Wed Nov 10 2021

A few storms continue through this afternoon before clearing the
area by this evening.

A hard freeze covers the entire forecast area by Saturday morning
with temperatures into the middle 20s and wind chills dipping into
the teens.

Currently, the upper air pattern is characterized by a high
amplitude trough extending through the center of the CONUS.  A warm
front has moved just north of the KS/NE state line and a cold front
is now advancing east into north central KS.  This will continue
through this evening and the cold front should push through by
around midnight.

A few strong to severe storms may continue through this afternoon
but push east of the area by this evening as the cold front advances
east.  The main line of storms has moved through northeastern KS
earlier and produced 60 mph wind gusts as it did.  It is possible
enough destabilization could take place over the next hour to help
some updrafts become more robust.  There is a severe storm watch
over portions of the area through this afternoon into early this
evening to account for a few stronger storms that could briefly
become severe.  It is appears that this threat has begun to wane but
still not totally ruling out a storm or two could pose a wind hazard
mainly.  It appears the brief spin-up threat has passed with earlier
convection.

Into Thursday and Friday, northwest flow increases and winds
increase but not thinking gradient flow will be strong enough at
this time to prompt a wind advisory.  Temperatures turn colder into
Saturday morning with a secondary push of cold air from the northern
Plains.  Temps fall into the middle 20s with wind chills dipping
into the teens.  Northern stream flow remains mainly to the north of
the area into next week allowing for temperatures to rebound with
southerly flow.  Should see upper 50s to middle 60s by the middle
part of next week.  Keeping the forecast mainly dry for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM CST Wed Nov 10 2021

Storms continue to develop over the area and progress generally to
the east for the balance of the afternoon. Thinking IFR category
restrictions from now on will be along with heavier showers or
storms. Winds continue to veer as the cold front advances east.
Thinking that skies scatter quickly after FROPA as dry air works
into the area. Have increased the gusts out of the northwest
behind the front as well through this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Drake
Hazardous weather outlook, Nov 10, 3:00 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
300 PM CST Wed Nov 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-112100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
300 PM CST Wed Nov 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A couple strong to severe storms are possible across eastern
portions of the area through this afternoon and early evening.
These storms may produce large hail, strong wind gusts, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Nov 10, 4:46 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
446 PM CST Wed Nov 10 2021

KSZ058-059-102315-
Coffey-Anderson-
446 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of western Anderson and
Coffey Counties through 515 PM CST...

At 446 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles west of Le Roy, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, New Strawn, Gridley, Westphalia, Le Roy and John Redmond
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
east central Kansas.

&&

LAT...LON 3804 9589 3828 9589 3839 9546 3804 9539
TIME...MOT...LOC 2246Z 239DEG 30KT 3809 9572

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Nov 10, 5:39 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
539 PM CST Wed Nov 10 2021

KSZ024-026-110015-
Jefferson-Jackson-
539 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of northern Jefferson
and southeastern Jackson Counties through 615 PM CST...

At 538 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Denison to Hoyt. Movement
was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Falls, Oskaloosa, Hoyt, Ozawkie, Nortonville, Winchester,
Mayetta and Denison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
northeastern Kansas.

&&

LAT...LON 3922 9582 3960 9557 3942 9557 3942 9518
      3921 9518
TIME...MOT...LOC 2338Z 243DEG 20KT 3944 9556 3924 9570

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Nov 10, 5:44 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
544 PM CST Wed Nov 10 2021

KSZ026-038-039-054-055-110015-
Wabaunsee-Shawnee-Lyon-Jefferson-Osage-
544 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of southwestern
Jefferson, Shawnee, southeastern Wabaunsee, Osage and northeastern
Lyon Counties through 615 PM CST...

At 543 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Hoyt to near Harveyville.
Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topeka, Osage City, Carbondale, Tecumseh, Richland, Silver Lake,
Auburn, Overbrook, Lyndon, Burlingame, Meriden, Scranton,
Harveyville, Pauline, Perry Lake, Grantville and Berryton.

This includes the following highways...
 Interstate 70 between mile markers 349 and 355.
 Kansas Turnpike between mile markers 145 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
northeastern and east central Kansas.

&&

LAT...LON 3907 9546 3905 9550 3896 9550 3851 9566
      3853 9608 3922 9584 3921 9541
TIME...MOT...LOC 2343Z 227DEG 37KT 3916 9572 3876 9592

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Nov 10, 5:54 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
554 PM CST Wed Nov 10 2021

KSZ054-058-110030-
Coffey-Lyon-
554 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of western Coffey and
southeastern Lyon Counties through 630 PM CST...

At 554 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles west of Hartford, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebo, Olpe, Hartford, Gridley, Neosho Rapids, Beto Junction and John
Redmond Reservoir.

This includes Interstate 35 between mile markers 140 and 145, and
between mile markers 149 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
east central Kansas.

&&

LAT...LON 3817 9596 3817 9628 3840 9611 3844 9572
      3843 9568 3804 9585 3804 9596
TIME...MOT...LOC 2354Z 227DEG 36KT 3829 9603

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Nov 10, 6:16 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
616 PM CST Wed Nov 10 2021

KSZ026-039-040-055-056-058-110045-
Coffey-Shawnee-Jefferson-Douglas-Franklin-Osage-
616 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of western Franklin,
Jefferson, eastern Shawnee, Douglas, Osage and northern Coffey
Counties through 645 PM CST...

At 616 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Nortonville to near Berryton to
near Melvern Lake. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Topeka, Lawrence, Osage City, Carbondale, Valley Falls,
Oskaloosa, Tecumseh, Richland, Overbrook, Lyndon, Centropolis, Lebo,
Perry, McLouth, Pomona, Meriden, Scranton, Ozawkie, Nortonville and
Lecompton.

This includes the following highways...
 Interstate 35 between mile markers 145 and 174.
 Kansas Turnpike between mile markers 175 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
northeastern and east central Kansas.

&&

LAT...LON 3903 9519 3839 9546 3841 9593 3895 9573
      3922 9560 3922 9559 3923 9559 3942 9549
      3942 9518
TIME...MOT...LOC 0016Z 224DEG 47KT 3942 9528 3896 9564 3852 9580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Nov 10, 6:20 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
620 PM CST Wed Nov 10 2021

KSZ058-110045-
Coffey-
620 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of Coffey County through
645 PM CST...

At 619 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Beto Junction to 3 miles southwest of Gridley.
Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, Lebo, Waverly, New Strawn, Gridley, John Redmond
Reservoir and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
east central Kansas.

&&

LAT...LON 3815 9596 3841 9592 3840 9551 3826 9551
      3826 9552 3813 9552 3804 9553 3804 9596
TIME...MOT...LOC 0019Z 247DEG 45KT 3844 9573 3806 9593

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:16 PM CSTSpecial Weather StatementTOPDouglas, Jefferson, Osage29 min
Nov 10, 6:53 PM CSTSpecial Weather StatementTOPDouglas, Jefferson22 min
Nov 10, 7:12 PM CSTSpecial Weather StatementTOPAnderson, Franklin33 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.